Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs
Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.
Anemia is a condition in which the body does not have enough healthy red blood cells. Red blood cells provide oxygen to body tissues.
Normally, red blood cells last for about 120 days in the body. In hemolytic anemia, red blood cells in the blood are destroyed earlier than normal.
In some cases, a drug can cause the immune system to mistake your own red blood cells for foreign substances. The body responds by making antibodies to attack the body's own red blood cells. The antibodies attach to red blood cells and cause them to break down too early.
Drugs that can cause this type of hemolytic anemia include:
- Cephalosporins (a class of antibiotics), most common cause
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Penicillin and its derivatives
- Phenazopyridine (pyridium)
A rare form of the disorder is hemolytic anemia from a lack of glucose-6 phosphate dehydrogenase (G6PD). In this case, the breakdown of red blood cells is due to a certain type of stress in the cell.
Drug-induced hemolytic anemia is rare in children.
Symptoms may include any of the following:
- Dark urine
- Pale skin color
- Rapid heart rate
- Shortness of breath
- Yellow skin and whites of the eyes (jaundice)
Exams and Tests
A physical exam may show an enlarged spleen. You may have blood and urine tests to help diagnose this condition.
Tests may include:
Stopping the drug that is causing the problem may relieve or control the symptoms.
You may need to take a medicine called prednisone to suppress the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms.
The outcome is good for most people if they stop taking the drug that is causing the problem.
Death caused by severe anemia is rare.
When to Contact a Medical Professional
See your health care provider if you have symptoms of this condition.
Avoid the drug that caused this condition.
Michel M. Autoimmune and intravascular hemolytic anemias. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 160.
Win N, Richards SJ. Acquired haemolytic anaemias. In: Bain BJ, Bates I, Laffan MA, eds. Dacie and Lewis Practical Haematology. 12th ed. Philadelphia, PA: Elsevier; 2017:chap 13.